Alert archive / Minnesota / Tornado Warnings in 2023

Tornado Warning 20, NWS Sioux Falls, SD

August 13, 2023Jackson County, Minnesota

NWS Sioux Falls, SD issued this tornado warning at Aug 13, 2023, 8:00 PM CDT for Jackson County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2023, 8:00 PM CDT (01:00 UTC)
Expired
Aug 13, 2023, 8:30 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WFUS53 KFSD 140100
TORFSD
MNC063-140130-
/O.NEW.KFSD.TO.W.0020.230814T0100Z-230814T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
800 PM CDT Sun Aug 13 2023

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  North central Jackson County in southwestern Minnesota...

* Until 830 PM CDT.
    
* At 800 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Lakefield, or 8 miles south of Windom, moving
  northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Kilen Woods State Park around 805 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4371 9516 4376 9523 4385 9511 4382 9495
TIME...MOT...LOC 0100Z 230DEG 16KT 4375 9517 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Weisser
3 follow-up statements
736 
WWUS53 KFSD 140108
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
808 PM CDT Sun Aug 13 2023

MNC063-140130-
/O.CON.KFSD.TO.W.0020.000000T0000Z-230814T0130Z/
Jackson MN-
808 PM CDT Sun Aug 13 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTH
CENTRAL JACKSON COUNTY...
    
At 808 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Kilen Woods State Park, or near Windom, moving
northeast at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Jackson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4373 9513 4379 9518 4385 9511 4382 9495
TIME...MOT...LOC 0108Z 230DEG 16KT 4377 9513 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Weisser
955 
WWUS53 KFSD 140117
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
817 PM CDT Sun Aug 13 2023

MNC063-140130-
/O.CON.KFSD.TO.W.0020.000000T0000Z-230814T0130Z/
Jackson MN-
817 PM CDT Sun Aug 13 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTH
CENTRAL JACKSON COUNTY...
    
At 817 PM CDT, a severe thunderstorm capable of producing a tornado 
was located near Kilen Woods State Park, or south of Windom, moving 
east northeast at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Jackson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4375 9510 4379 9512 4385 9511 4382 9495
TIME...MOT...LOC 0117Z 247DEG 15KT 4378 9508 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Weisser
059 
WWUS53 KFSD 140127
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
827 PM CDT Sun Aug 13 2023

MNC063-140137-
/O.EXP.KFSD.TO.W.0020.000000T0000Z-230814T0130Z/
Jackson MN-
827 PM CDT Sun Aug 13 2023

...THE TORNADO WARNING FOR NORTH CENTRAL JACKSON COUNTY WILL EXPIRE
AT 830 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 4375 9510 4379 9512 4385 9511 4382 9495
TIME...MOT...LOC 0127Z 230DEG 16KT 4380 9504 

$$

Weisser

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Aug 13, 6:38 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 13, 6:38 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
638 PM CDT Sun Aug 13 2023

.SHORT TERM...(This Evening through Monday)
Issued at 227 PM CDT Sun Aug 13 2023

1.  Scattered showers and thunderstorms will continue to develop
this afternoon and early evening, but severe weather risks remain
low.

2. Breezy and cooler temperatures for Monday with quite a few gusts
through the day.

3. Still quite a bit of uncertainty through next week regarding
precipitation risks. Latest trends continue to favor dry conditions
through the week.

4. Temperatures are expected to warm, with the greatest potential
for very warm temperatures beginning next weekend or more likely
after.

-----------------------------------------------------------------

THIS AFTERNOON:   Surface low pressure continue to develop near
Huron this afternoon, with a cold front dropping southward through
Mitchell and O'Neill as of 2pm. Considerable cloud cover in the
pre- frontal environment has limited instability. HRRR instability
may be a bit low at 300 J/KG, but RAP/NAM is likely too high at
over 1000 J/KG. As dPVA spreads over the area this afternoon, and
mid- lvl jetlet arrives at the base of the upper trough, we should
begin to see scattered showers and pockets of convection form
along and ahead of the front through the afternoon. Tall skinny
CAPE profiles don't necessarily suggest a great potential for
large hail, nor do the mostly saturated soundings suggest damaging
winds. The 0-1km CAPE remains low ahead of the boundary, and no
clear indication of increased stretching along the front from
model guidance, so feel a tornado risk remains low. However we
have had a couple reports of brief pencil funnels, so clearly some
potential does exist at updraft base, and this may be even more so
within a radius of the surface low.

THIS EVENING:  The front is expected to pass quickly through the
CWA, moving east of the area by 9pm.  With the surface low slowly
moving east and southeast, continued showers are expected around the
surface low north of I-90 into the early overnight hours.
Additionally, the increasing SPG may lead to some stronger gusts
over 30 knots into the early overnight hours through the James
River valley and eastward towards I-29.

TONIGHT:  The surface low moves into southwest Minnesota by
midnight, with the upper low nearly vertically stacked at the same
time. Moisture advecting around the upper trough will keep
persistent area of showers or light rain drifting southeast
through daybreak across eastern South Dakota and Southwest
Minnesota. Gradient winds will also remain quite gusty into Monday
morning.

MONDAY:  Generally a quiet day is expected as the upper low moves
eastward.  Winds will stay gusty through at least early afternoon,
with a few 30 mph gusts possible.  Rain will dissipate in the
morning, but watch out for some deep CU field development in the
afternoon leading to isolated showers or sprinkles at times along
and east of I-29.  Highs climb into the 70s.

.LONG TERM...(Monday Night through Sunday)
Issued at 227 PM CDT Sun Aug 13 2023

TUESDAY- WEDNESDAY: As mid-lvl heights begin to build over the
Rockies and Four Corners region, a second upper trough will pass
across central and southern Canada into Wednesday.  Broad warm
advection spreads across the Northern US on Tuesday, and as surface
winds turn more to the southwest, we should see highs climb into the
80s.  A front is still expected to sweep through the region
Wednesday afternoon and evening, but the combination of capping and
poor moisture return may limit the risk for convection central
Minnesota and perhaps into southwest Minnesota into Wednesday night.
Highs Wednesday ahead of the front climb further into the 80s.

THURSDAY: Temperatures cool for Thursday as high pressure moves
through the region.  As 850 mb temperatures fall into the lower
teens, highs may only rise into the 70s to lower 80s.

FRIDAY-SUNDAY: Medium range model spread grows for the end of next
week and into next weekend. This is largely due to both the
intensity and location of an upper ridge that is expected to build
across the central US.  The GFS remains more amplified with the
ridge and spread the ridge further west.  Given systematic warm bias
of the surface temperatures in the GFS, considerable caution needs
to be taken with both the GFS deterministic and ensemble
temperature output and there could be some feedback ongoing. The
GEM/ECMWF on the other hand remains more suppressed and further
east with the mid- lvl ridge, likely due to both deeper troughing
over the eastern Pacific and phasing with a trough crossing
southern Canada. If this solution verifies, we may end up on the
cooler side of a backdoor cold front through the weekend. What all
three models and their respective ensembles support is a
continued northward amplification of the ridge after next weekend,
with 60%+ probabilities of 90 or more degrees for the days
following.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 637 PM CDT Sun Aug 13 2023

Surface and upper low with associated cold front continue to move
southeast this period. Winds behind the system are gusting 25 to 30
kts. Expect gusts to slowly diminish from northwest to southeast
toward the end of the period.

A band of mildly convective precipitation along the front is
currently located in a rough line from Ivanhoe MN south to Moville
IA. This band will continue to move east through this afternoon and
evening. Lightning has been very infrequent with these showers and
with the general lack of instability have opted to leave thunder out
of this round of TAFs. Another round of wrap around showers will
form on the backside of the low pressure system early Monday
morning. Stratus will continue to hover between MVFR and IFR into
Monday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...AJP
Hazardous weather outlook, Aug 13, 5:58 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
558 PM CDT Sun Aug 13 2023

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-SDZ039-
040-142300-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-
Lyon-Murray-Cottonwood-Nobles-Jackson-Kingsbury-Brookings-
558 PM CDT Sun Aug 13 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and east central South
Dakota.

.DAY ONE...Tonight

Scattered showers and very isolated thunderstorms will remain
possible through the evening and overnight. Severe weather is not
expected but an isolated funnel cloud will remain possible until
shortly before sunset. Northwest winds may gust to around 35 mph
at times as winds turn to the northwest.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered showers and thunderstorms are possible early Monday.

Summer heat returns mid week through next weekend with heat index
readings exceeding 100 degrees possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 2 PM to 8 PM today.

IAZ001-012-020-031-MNZ097-098-NEZ013-014-SDZ038-050-052>071-
142300-
Lyon-Sioux-Plymouth-Woodbury-Pipestone-Rock-Dixon-Dakota-Beadle-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Lincoln-Bon Homme-Yankton-Clay-Union-
558 PM CDT Sun Aug 13 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Scattered showers and isolated thunderstorms will remain possible
through the night. Severe weather is not expected. Northwest winds
may gust to around 40 mph at times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered showers and thunderstorms are possible early Monday.

Summer heat returns mid week through next weekend with heat index
readings exceeding 100 degrees possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 2 PM to 8 PM today.

Nearby

Tornado Warnings in Minnesota, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.